First of all, before you read on here, please head over to Raul's and Rebecca's sites, as well as others who are doing 24 hours of continuous blog posts for Blogathon 2008 today. Raul, in particular, is raising money for cancer research, and so both my wife and I have contributed guest posts to his site. Here's mine. Read it and then maybe donate some money if you feel like it.
Anyway, we're coming to the end of our idyllic week here in Whistler (courtesy of my aunt and uncle who own the apartment), and I'm glad it's been generally restful, because the brand new rash on my face that has developed here (an expected and inevitable side effect of my new panitumumab anti-cancer drug) is harsh and brutal and it sucks.
The pimples and redness came on shockingly fast (as they are supposed to), mere days after I received my first dose of the drug last Thursday. They're worst on and around my nose and on my forehead, although they extend up under the hair on my head, down my neck, across my chest and shoulders, and onto my upper back. The rash looks pretty gross, and sometimes feels even worse. Bleah.
KA asked me how sensitive my skin is. The best description is that feels like a permanent sunburn, and my nose in particular feels like a big raspberry. Sometimes I'd like to take a belt sander to the entire front of my head, but no, I shouldn't squeeze or even scratch the pimples. The best I can do is the occasional gentle rub, and a wet washcloth from time to time. I do have hydrocortisone and antibiotic cream that I apply twice a day, and they help. The L'Occitane cream my wife Air got me also does some good, though it stings at first.
What's dismaying is that my face might actually look better smeared with white goop than it does without—the cream helps hide the rash itself. Until now, I don't think I've ever in my life been genuinely embarrassed by my appearance. I didn't have bad acne when I was a teenager, and while I've always been a nerd, I've thought of myself as a decent-looking one. Now I walk around Whistler and consider whether people are looking at my face and wondering what's wrong. When I buy something at a store, I have to remind myself to look people in the eye, because my instinct is to turn my eyes down and avoid a direct gaze.
But when I look in the mirror, I realize that while the rash does look gross (pimples, dry skin, little scabs, ew), it feels worse than it looks, especially from a distance, and I shouldn't be too self-conscious about it. And I'm sure glad my wife and kids are still willing to hang around with me.
Overall, it is extremely unpleasant, considerably worse than I expected. I'm amazed how quickly the rash came on after I started getting the medication—but the people at the Cancer Agency did warn me, and said that a serious rash is a sign than the panitumumab is doing its job. It's some nasty shit. Hopefully, it's even nastier to the cancer than to the rest of me.